zbMATH — the first resource for mathematics

Convexity of sets in metric abelian groups. (English) Zbl 1459.52001
Summary: In the present paper, we introduce a new concept of convexity which is generated by a family of endomorphisms of an Abelian group. In Abelian groups, equipped with a translation invariant metric, we define the boundedness, the norm, the modulus of injectivity and the spectral radius of endomorphisms. Beyond the investigation of their properties, our first main goal is an extension of the celebrated Rådström cancellation theorem. Another result generalizes the Neumann invertibility theorem. Next we define the convexity of sets with respect to a family of endomorphisms, and we describe the set-theoretical and algebraic structure of the class of such sets. Given a subset, we also consider the family of endomorphisms that make this subset convex, and we establish the basic properties of this family. Our first main result establishes conditions which imply midpoint convexity. The next main result, using our extension of the Rådström cancellation theorem, presents further structural properties of the family of endomorphisms that make a subset convex.

52A01 Axiomatic and generalized convexity
22A10 Analysis on general topological groups
20K30 Automorphisms, homomorphisms, endomorphisms, etc. for abelian groups
Full Text: DOI
[1] S. J. Dilworth, R. Howard and J. W. Roberts, Extremal approximately convex functions and estimating the size of convex hulls, Adv. Math. 148 (1999), no. 1, 1-43. · Zbl 0949.26003
[2] S. J. Dilworth, R. Howard and J. W. Roberts, On the size of approximately convex sets in normed spaces, Studia Math. 140 (2000), no. 3, 213-241. · Zbl 1039.26009
[3] S. J. Dilworth, R. Howard and J. W. Roberts, Extremal approximately convex functions and the best constants in a theorem of Hyers and Ulam, Adv. Math. 172 (2002), no. 1, 1-14. · Zbl 1042.26007
[4] R. B. Holmes, A Course on Optimization and best Approximation, Lecture Notes in Math. 257, Springer, Berlin, 1972. · Zbl 0235.41016
[5] W. Jarczyk and Z. Páles, Convexity and a Stone-type theorem for convex sets in abelian semigroup setting, Semigroup Forum 90 (2015), no. 1, 207-219. · Zbl 1325.52001
[6] M. Kuczma, An Introduction to the Theory of Functional Equations and Inequalities, Uniwersytet Śla̧ski, Katowice, 1985.
[7] N. Kuhn, A note on t-convex functions, General Inequalities. 4 (Oberwolfach 1983), Internat. Schriftenreihe Numer. Math. 71, Birkhäuser, Basel (1984), 269-276.
[8] A. Lelek and W. Nitka, On convex metric spaces. I, Fund. Math. 49 (1960/61), 183-204. · Zbl 0171.21601
[9] K. Menger, Untersuchungen über allgemeine Metrik, Math. Ann. 100 (1928), no. 1, 75-163. · JFM 54.0622.02
[10] Z. Páles, A Hahn-Banach theorem for separation of semigroups and its applications, Aequationes Math. 37 (1989), no. 2-3, 141-161. · Zbl 0691.46002
[11] Z. Páles, A Stone-type theorem for abelian semigroups, Arch. Math. (Basel) 52 (1989), no. 3, 265-268. · Zbl 0651.20067
[12] H. Rå dström, An embedding theorem for spaces of convex sets, Proc. Amer. Math. Soc. 3 (1952), 165-169.
[13] H. Rå dström, Convexity and norm in topological groups, Ark. Mat. 2 (1952), 99-137.
[14] H. Reiter, Convex sets, Cantor sets and a midpoint property, Canad. Math. Bull. 19 (1976), no. 4, 467-471. · Zbl 0363.52004
[15] M. H. Stone, Convexity, University of Chicago, Chicago, 1946.
[16] M. L. J. van de Vel, Theory of Convex Structures, North-Holland Math. Libr. 50, North-Holland, Amsterdam, 1993. · Zbl 0785.52001
[17] Z. Zhang and Z. Shi, Convexities and approximative compactness and continuity of metric projection in Banach spaces, J. Approx. Theory 161 (2009), no. 2, 802-812. · Zbl 1190.46018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.